Ask a doctor

I Have Ulcerative Colitis, is Accutane Safe for Me

I Have Ulcerative Colitis, is Accutane Safe for Me

Doctor Answers (3)

Ulcerative colitis and Accutane

+1

Accutane could potentially exacerbate your ulcerative colitis.  Although the link between inflammatory bowel disease and Accutane is still somewhat controversial, most prescribers of Accutane would probably recommend that you go with alternative acne medications.  You should also be aware that the tetracycline family of antibiotics (including doxycycline and minocycline) have also been associated with inflammatory bowel disease.

San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Your docs need to talk!

+1

Certainly the possibility exists that your ulcerative colitis would worsen if you take Accutane.  You should discuss this with your gastroenterologist, of course.  But your question leads to another one: how severe is your acne?  You may have many other alternatives to choose: topical antibiotics, benzoyl peroxide washes, and even tretinoin creams which would not bother your stomach.  In cases of more severe acne, maybe your dermatologist could suggest, and your gastro doc approve of, an oral antibiotic for a few months....sounds like your docs should have a chat about you!

Boca Raton Dermatologic Surgeon

Ulcerative Colitis and Accutane

+1

Many of the lawsuits surrounding Accutane in the past years have dealt with patients who claimed Accutane gave them Ulcerative Colitis and/or Crohn's Disease. Even though most of the lawsuits were overturned in favor of the drug manufacturers, I would think that most physicians wouldn't prescribe Accutane for you if you already have this disease.

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...